I am a 66 year old male. I commenced on simvastatin 40mg nocte about one year ago because I have an increased risk of developing heart disease (weight, BP and waist circumference, reduced exercise.)
I have now lost over 1 stone in weight and was wondering if doctors will consider either reducing the dosage or stopping statins should a patient show encouraging signs, e.g. weight loss, reduced waist circumference and reduced BP?
Many thanks in advance for your reply.
I am delighted to hear that you have lost weight. The really good news is that if you lose 10kg in weight (if you’re overweight) you can reduce your ‘bad’ LDL cholesterol by about 15% and increase your ‘good’ HDL cholesterol by about 8%. This will significantly improve your all-important ‘total:HDL cholesterol ratio’. It should also improve your blood pressure significantly.
Statins are usually recommended if your 10 year risk of having a heart attack or stroke (called your cardiovascular risk) is over 20%. If your risk was only just above this, your GP may well be happy for you to stop your statins for a couple of months and check your cholesterol levels again after this time. He can then recalculate your overall 10 year cardiovascular risk to determine if statins are still indicated. I hope it goes without saying that while losing weight, as you have managed so admirably, reduces cholesterol, blood pressure and waist circumference, you need to keep it off to maintain the benefits.
Answered by Dr Sarah Jarvis.
You may also be interested in...
Statin pills; do the benefits outweigh the risks?
Give your heart a little TLC
Eating for good health